Thunderstorm Wind, Jackson
- When
- June 22, 11:20 PM MST to 11:35 PM MST
- Where
- Jackson County, 6 mi WSW of Interior
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.687, -102.091
Wind gusts were estimated at 60 mph.
Wind gusts to 60 mph were reported from a severe thunderstorm south of the Badlands.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Wind gusts to 60 mph were reported from a severe thunderstorm south of the Badlands.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 22, 10:29 PM MST, 51 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1129 PM MDT FRI JUN 22 2012 .AVIATION...06Z TAFS SCT TSTMS...SOME SEVERE...WILL CONTINUE TONIGHT ACROSS SOUTH DAKOTA. SEVERE TSTMS WITH LARGE HAIL AND DAMAGING WIND GUSTS WILL OCCUR WITH THE STRONGER STORMS. MVFR/IFR CONDITIONS CAN BE EXPECTED NEAR THUNDERSTORMS. VFR CONDITIONS EXPECTED ALL AREAS ON SATURDAY. && .PREV DISCUSSION... /ISSUED 503 PM MDT FRI JUN 22 2012/ AVIATION...00Z TAFS ISOLD TO SCT TSTMS ARE EXPECTED TO DEVELOP IN NERN WY LATE THIS AFTN...THEN INCREASE IN COVERAGE AND SPREAD ACROSS WRN SD TONIGHT. SEVERE TSTMS WITH LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE. MVFR/IFR CONDITIONS CAN BE EXPECTED NEAR THUNDERSTORMS. VFR CONDITIONS EXPECTED ALL AREAS ON SATURDAY. PREV DISCUSSION... /ISSUED 225 PM MDT FRI JUN 22 2012/ DISCUSSION... THE CAP REMAINS IN CHARGE SO FAR THIS AFTERNOON. LOW LEVEL VAD WINDS INDICATE CONTINUED PRESENCE OF LOW LEVEL JET FROM NW KS ACROSS WESTERN NEB INTO SW SD. LOW LEVEL MOISTURE HAS BEEN INCREASING NEAR THE LLJ. 18Z MANUAL SURFACE ANALYSIS SHOWS A NARROW TONGUE OF 55 TO 60F DEW POINTS ACROSS THE NE PANHANDLE INTO EXTREME SW SD. LATEST MESO ANALYSES FROM SPC SHOW MIXED LAYER CAPE JUST OVER 2000 J/KG JUST INTO SD ALONG THE MOIST AXIS WHILE OTHER SURFACE ANALYSES ALSO REVEAL A STRONG MAXIMUM OF NORTH WARD WATER VAPOR TRANSPORT FROM SW NEBRASKA TOWARD SW SD AS WELL AS A MAXIMUM OF SURFACE GEOSTROPHIC VORTICITY OVER SW SD...PROVIDING SUPPORT FOR LOW LEVEL CONVERGENCE. THE HRRR MODEL HAS BEEN SLOW TO PICK UP ON CONVECTIVE POTENTIAL...BUT THE 17Z RUN NOW SHOWS CONVECTION INITIATING OVER NE WY AND NW NEBRASKA AROUND 00Z AND DEVELOPING INTO TWO CLUSTERS OF STORMS. WHILE WE DO NOT RELY ON THE DETAILS...THE EVIDENCE IS INCREASING THAT CONVECTION WILL INITIATE. IF SO...THE CAPE AND SURFACE TO 6 KM SHEAR ARE FORECAST TO BE SUFFICIENT FOR SUPER CELL CONVECTION WITH LARGE HAIL AND POTENTIALLY DAMAGING WIND GUSTS OVER MUCH OF OUR CWA DURING THIS EVENING INTO TONIGHT. FURTHER TO BE WATCHED IS EVIDENCE IN THE 18Z MANUAL SURFACE ANALYSIS OF A WARM FRONT FROM SW SD ACROSS CENTRAL SD WITH MORE EASTERLY WINDS NORTH OF THE FRONT ENHANCING SHEAR IN THE LOWEST KM...ESPECIALLY WITH INCREASING SOUTHERLY FLOW ALOFT AS THE LOW LEVEL JET INTENSIFIES THIS EVENING. ON SATURDAY...RIDGE REBUILDS BEHIND DEPARTING SHORT WAVE WITH AXIS SLOWLY SHIFTING OVER THE WRN CWA. THOUGH INSTABILITY INCREASES SIGNIFICANTLY THROUGH THE DAY OVER THE EASTERN/CNTRL CWA...STRONG CAP IN PLACE WILL INHIBIT CONVECTION. TEMPERATURES WILL BE ABOVE AVERAGE. FOR SUNDAY...RIDGE STARTS TO AMPLIFY OVER THE REGION WITH TEMPERATURES CONTINUING TO WARM WELL ABOVE AVERAGE. STRONG CAP REMAINS IN PLACE AND FORCING REMAINS WEAK...SO WILL KEEP FORECAST DRY. EXTENDED...A HIGH AMPLITUDE UPPER LEVEL RIDGE OVER THE NORTHERN PLAINS WILL START NEXT WEEK OFF WITH A COUPLE OF HOT DAYS MONDAY AND TUESDAY. ON WEDNESDAY A LARGE PACIFIC TROUGH IS FORECAST TO MOVE EASTWARD ALONG THE US/CAN BORDER AND START A SLOW COOLING TREND BY DRAGGING A COOLER AIRMASS ACROSS THE NORTHERN PLAINS THROUGH THE END OF THE WEEK. A NUMBER OF WEAK IMPULSES WILL KEEP CONDITIONS UNSETTLED. THE BEST CHANCE FOR RAIN WILL BE MONDAY IN THE WARM UNSTABLE AIRMASS AND THEN AGAIN ON FRIDAY WHEN A SECONDARY UPPER LEVEL SYSTEM ROTATES THROUGH THE NORTHERN PLAINS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...WFO UNR LONG TERM....WFO UNR AVIATION...WFO UNR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1115 AM MDT FRI JUN 22 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-231300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1115 AM MDT (1215 PM CDT) FRI JUN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN APPROACHING UPPER LEVEL DISTURBANCE WILL BRING ISOLATED TO SCATTERED THUNDERSTORMS TO THE AREA LATE THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS LATE THIS AFTERNOON AND TONIGHT...PARTICULARLY ALONG AND SOUTH OF A LINE FROM FAITH TO BELLE FOURCHE TO GILLETTE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS THROUGH EARLY THIS EVENING...WITH THE THREAT FOR LARGE HAIL CONTINUING INTO TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HOT TEMPERATURES ARE EXPECTED THROUGH NEXT WEEK WITH A DAILY CHANCE FOR THUNDERSTORMS BEGINNING ON MONDAY. SOME ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
959 PM MDT FRI JUN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM TSTM WND GST 5 NE PORCUPINE 43.29N 102.27W
06/22/2012 M59 MPH SHANNON SD MESONET
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1024 PM MDT FRI JUN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL MARTIN 43.17N 101.73W
06/22/2012 E1.00 INCH BENNETT SD TRAINED SPOTTER
1000 PM TSTM WND GST MARTIN 43.17N 101.73W
06/22/2012 E60 MPH BENNETT SD TRAINED SPOTTER
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1037 PM MDT FRI JUN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL 3 NW SAINT ONGE 44.58N 103.76W
06/22/2012 E1.00 INCH LAWRENCE SD TRAINED SPOTTER
WINDS GUSTS TO 50 MPH
&&
JJOHNSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1044 PM MDT FRI JUN 22 2012
SDZ001-230530-
HARDING SD-
1044 PM MDT FRI JUN 22 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARDING COUNTY UNTIL
1130 PM MDT...
AT 1040 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF CAMP CROOK...OR 24 MILES WEST
OF BUFFALO...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BUFFALO...
CAMP CROOK...
LADNER...
LUDLOW...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4569 10315 4531 10404 4532 10405 4570 10406
4596 10379 4596 10349
TIME...MOT...LOC 0444Z 227DEG 30KT 4550 10399
CALDERONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1051 PM MDT FRI JUN 22 2012
SDZ044-046-047-230530-
BENNETT SD-MELLETTE SD-TODD SD-
1051 PM MDT FRI JUN 22 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MELLETTE...EASTERN
BENNETT AND WESTERN TODD COUNTIES UNTIL 1130 PM MDT/1230 AM CDT/...
AT 1048 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MARTIN...MOVING EAST AT 50 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LACREEK WILDLIFE REFUGE...
TUTHILL...
VETAL...
HARRINGTON...
SPRING CREEK...
PARMELEE...
SAINT FRANCIS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4327 10182 4340 10127 4339 10123 4341 10122
4349 10087 4301 10087 4301 10176
TIME...MOT...LOC 0451Z 260DEG 47KT 4314 10165
JOHNSONPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
1114 PM MDT FRI JUN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 7 SW HERMOSA 43.77N 103.29W
06/22/2012 CUSTER SD TRAINED SPOTTER
ROOF DAMAGE DUE TO STRAIGHT LINE WINDS
0738 PM HAIL 4 W EDGEMONT 43.30N 103.91W
06/22/2012 E4.25 INCH FALL RIVER SD LAW ENFORCEMENT
GOLFBALL TO SOFTBALL SIZE HAIL
0750 PM HAIL 3 E PROVO 43.19N 103.77W
06/22/2012 E2.75 INCH FALL RIVER SD PUBLIC
0755 PM HAIL 13 WSW WESTON 44.56N 105.58W
06/22/2012 E1.00 INCH CAMPBELL WY PUBLIC
0810 PM FUNNEL CLOUD PROVO 43.19N 103.83W
06/22/2012 FALL RIVER SD TRAINED SPOTTER
POSSIBLE TORNADO...BUT TOO FAR AWAY TO CONFIRM THAT ITS
ON THE GROUND
0812 PM TSTM WND GST RAPID CITY AIRPORT 44.04N 103.06W
06/22/2012 M58.00 MPH PENNINGTON SD ASOS
0815 PM TSTM WND GST 8 N DOWNTOWN GILLETTE 44.41N 105.50W
06/22/2012 E60.00 MPH CAMPBELL WY TRAINED SPOTTER
NO HAIL OR DAMAGE REPORTED
0815 PM TSTM WND GST 13 SE RED SHIRT 43.52N 102.71W
06/22/2012 E60.00 MPH SHANNON SD PUBLIC
0818 PM TORNADO 6 N ARDMORE 43.11N 103.66W
06/22/2012 FALL RIVER SD LAW ENFORCEMENT
NUMEROUS REPORTS OF TORNADO ON THE GROUND
0840 PM HAIL 5 NE ROZET 44.33N 105.13W
06/22/2012 M1.75 INCH CAMPBELL WY TRAINED SPOTTER
0845 PM TSTM WND GST SHARPS CORNER 43.38N 102.40W
06/22/2012 E60.00 MPH SHANNON SD TRAINED SPOTTER
0850 PM HAIL 6 WNW MOORCROFT 44.30N 105.06W
06/22/2012 E2.75 INCH CROOK WY TRAINED SPOTTER
0900 PM HAIL MOORCROFT 44.27N 104.95W
06/22/2012 E2.75 INCH CROOK WY TRAINED SPOTTER
0910 PM TSTM WND GST 4 N HULETT 44.74N 104.60W
06/22/2012 E60.00 MPH CROOK WY TRAINED SPOTTER
0941 PM TSTM WND GST 5 NE PORCUPINE 43.29N 102.27W
06/22/2012 M59.00 MPH SHANNON SD MESONET
0955 PM HAIL UPTON 44.10N 104.63W
06/22/2012 E1.50 INCH WESTON WY LAW ENFORCEMENT
1000 PM HAIL MARTIN 43.17N 101.73W
06/22/2012 E1.00 INCH BENNETT SD TRAINED SPOTTER
1000 PM TSTM WND GST MARTIN 43.17N 101.73W
06/22/2012 E60.00 MPH BENNETT SD TRAINED SPOTTER
1015 PM HAIL 3 NW SAINT ONGE 44.58N 103.76W
06/22/2012 E1.00 INCH LAWRENCE SD TRAINED SPOTTER
WINDS GUSTS TO 50 MPH
&&
MERICKSOThe Rapid City radar (KUDX), 77 km away, was scanning. The volume nearest the first event began at 06:19 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380874.